Alert archive / Michigan / Snow Advisories in 2005

Snow Advisory 3, NWS Gaylord, MI

December 30, 200519 counties in Michigan

NWS Gaylord, MI issued this snow advisory at Dec 30, 2005, 3:37 PM EST for 19 counties in Michigan. It took effect at Dec 30, 2005, 4:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2005, 3:37 PM EST (20:37 UTC)
In effect from
Dec 30, 2005, 4:00 PM EST
Expired
Dec 31, 2005, 7:43 AM EST
In force
16 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 302037
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
337 PM EST FRI DEC 30 2005

...ACCUMULATING SNOW EXPECTED ACROSS NORTHERN LOWER MICHIGAN...

.LOW PRESSURE WILL SLOWLY TRACK EASTWARD FROM THE NORTHERN PLAINS
INTO LOWER MICHIGAN. WIDESPREAD SNOW WILL DEVELOP ACROSS NORTHERN
LOWER MICHIGAN THIS EVENING AND CONTINUE OVERNIGHT.

MIZ019>022-025>029-031>036-041-042-311045-
/O.NEW.KAPX.SN.Y.0003.051230T2100Z-051231T1100Z/
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...CHARLEVOIX...NORTHPORT...MANCELONA...
GAYLORD...FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
337 PM EST FRI DEC 30 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. 

WIDESPREAD SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT.
EXPECT 3 TO 5 INCHES OF NEW SNOW ACROSS THE ADVISORY AREA BY
DAYBREAK SATURDAY MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
4 follow-up statements
000 
WWUS43 KAPX 310323
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1023 PM EST FRI DEC 30 2005

...ACCUMULATING SNOW EXPECTED ACROSS NORTHERN LOWER MICHIGAN...

.LOW PRESSURE WILL SLOWLY TRACK EASTWARD FROM THE NORTHERN PLAINS
INTO LOWER MICHIGAN. WIDESPREAD SNOW WILL DEVELOP ACROSS NORTHERN
LOWER MICHIGAN THIS EVENING AND CONTINUE OVERNIGHT.

MIZ016-017-023-311100-
/O.EXA.KAPX.SN.Y.0003.000000T0000Z-051231T1100Z/
EMMET-CHEBOYGAN-MONTMORENCY-
INCLUDING THE CITIES OF...PELLSTON...CHEBOYGAN...ATLANTA
1023 PM EST FRI DEC 30 2005

...SNOW ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY.

WIDESPREAD SNOW WILL ACCUMULATE FROM 2 TO 5 INCHES ACROSS THE AREA
BY DAYBREAK SATURDAY. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MIZ019>022-025>029-031>036-041-042-311100-
/O.CON.KAPX.SN.Y.0003.000000T0000Z-051231T1100Z/
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...CHARLEVOIX...LELAND...BELLAIRE...
GAYLORD...FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
OSCODA...GLADWIN...STANDISH
1023 PM EST FRI DEC 30 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY. 

WIDESPREAD SNOW WILL CONTINUE OVERNIGHT. EXPECT 3 TO 6 INCHES OF
NEW SNOW ACROSS THE ADVISORY AREA BY DAYBREAK SATURDAY MORNING.
HIGHEST ACCUMULATIONS ARE EXPECTED ACROSS HIGHER TERRAIN AREAS OF
NORTH CENTRAL LOWER MICHIGAN.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JPB
000 
WWUS43 KAPX 310845
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
345 AM EST SAT DEC 31 2005

...SNOW TO GRADUALLY DIMINISH...

.LOW PRESSURE WILL SLOWLY TRACK EASTWARD FROM THE NORTHERN PLAINS
INTO LOWER MICHIGAN. WIDESPREAD SNOW WILL DEVELOP ACROSS NORTHERN
LOWER MICHIGAN THIS EVENING AND CONTINUE OVERNIGHT.

MIZ016-017-019-021>023-027>029-034>036-041-042-311700-
/O.EXT.KAPX.SN.Y.0003.000000T0000Z-051231T1700Z/
EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
MANCELONA...GAYLORD...ATLANTA...KALKASKA...GRAYLING...MIO...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
345 AM EST SAT DEC 31 2005

...SNOW ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...

WIDESPREAD SNOW WILL CONTINUE EARLY THIS MORNING...THEN GRADUALLY
TAPER OFF TO SCATTERED SNOW SHOWERS BY AFTERNOON. EXPECT 2 TO 5
INCHES OF TOTAL ACCUMULATION. HIGHEST ACCUMULATIONS ARE EXPECTED
ACROSS HIGHER TERRAIN AREAS OF NORTH CENTRAL LOWER MICHIGAN.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MIZ020-025-026-031>033-311100-
/O.CON.KAPX.SN.Y.0003.000000T0000Z-051231T1100Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC...LAKE CITY
345 AM EST SAT DEC 31 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

SNOW WILL DIMINISH EARLY THIS MORNING. TOTAL ACCUMULATIONS WILL
RANGE FROM 2 TO LOCALLY 4 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JZ
000 
WWUS43 KAPX 311103
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
603 AM EST SAT DEC 31 2005

...SNOW TO GRADUALLY DIMINISH...

.LOW PRESSURE WILL WEAKEN AS IT SLOWLY TRACKS EASTWARD FROM
WISCONSIN ACROSS CENTRAL LOWER MICHIGAN TODAY. SNOW WILL DIMINISH TO
SCATTERED SNOW SHOWERS AS THE SYSTEM WEAKENS.

MIZ020-025-026-031>033-311215-
/O.EXP.KAPX.SN.Y.0003.000000T0000Z-051231T1100Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-MISSAUKEE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC...LAKE CITY
603 AM EST SAT DEC 31 2005

...SNOW ADVISORY HAS EXPIRED...

THE SNOW ADVISORY IS NO LONGER IN EFFECT. SNOW WILL CONTINUE TO
TAPER OFF THIS MORNING...WITH AN INCH OR LESS OF ADDITIONAL
ACCUMULATION AFTER 6 AM.

$$

MIZ016-017-019-021>023-027>029-034>036-041-042-311700-
/O.CON.KAPX.SN.Y.0003.000000T0000Z-051231T1700Z/
EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
MANCELONA...GAYLORD...ATLANTA...KALKASKA...GRAYLING...MIO...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
603 AM EST SAT DEC 31 2005

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

WIDESPREAD SNOW WILL CONTINUE EARLY THIS MORNING...THEN GRADUALLY
TAPER OFF TO SCATTERED SNOW SHOWERS BY AFTERNOON. EXPECT 2 TO 5
INCHES OF TOTAL ACCUMULATION. HIGHEST ACCUMULATIONS ARE EXPECTED
ACROSS HIGHER TERRAIN AREAS OF NORTH CENTRAL LOWER MICHIGAN.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JZ
000 
WWUS43 KAPX 311243
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
743 AM EST SAT DEC 31 2005

...SNOW WILL CONTINUE TO DIMINISH THIS MORNING...

.LOW PRESSURE WILL WEAKEN AS IT SLOWLY TRACKS EASTWARD FROM
WISCONSIN ACROSS CENTRAL LOWER MICHIGAN TODAY. SNOW WILL DIMINISH
TO SCATTERED SNOW SHOWERS AS THE SYSTEM WEAKENS. 

MIZ016-017-019-021>023-027>029-034>036-041-042-311345-
/O.CAN.KAPX.SN.Y.0003.000000T0000Z-051231T1700Z/
EMMET-CHEBOYGAN-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX...
MANCELONA...GAYLORD...ATLANTA...KALKASKA...GRAYLING...MIO...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
743 AM EST SAT DEC 31 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW
ADVISORY. SNOW WILL CONTINUE TO TAPER OFF THIS MORNING...WITH AN
INCH OR LESS OF ADDITIONAL ACCUMULATION IN MOST PLACES AFTER 7 AM.
PARTS OF NORTHEAST LOWER MICHIGAN...FROM THE STRAITS OF MACKINAC
SOUTHEAST TO ALPENA...COULD PICK UP 1 TO 2 INCHES OF SNOW
TODAY...MAINLY THIS MORNING.

$$

JZ

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this snow advisory went out at Dec 30, 10:28 AM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 30, 10:28 AM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1028 AM EST FRI DEC 30 2005

.UPDATE...UPSTREAM VERTICALLY STACKED LOW HAS REACHED FAR SW
MINNESOTA LATE THIS MORNING. AREAS OF SNOW CONTINUE TO DEVELOP
AROUND AND EAST OF THE LOW CENTER...WITH RADAR RETURNS EXTENDING ALL
THE WAY INTO FAR WRN LOWER MICHIGAN. PRECIP IS DRIVEN BY
STRENGTHENING ISENTROPIC ASCENT (I290) IN WAA PATTERN AHEAD OF THE
LOW AND STRONG UPPER LEVEL DIVERGENCE AHEAD OF THE UPPER LOW. THE
MAIN LIMITATION TO PRECIP REACHING THE GROUND THUSFAR HAS BEEN DRY
E/NE FLOW TENDING TO ERODE THE LEADING EDGE OF THE PRECIP AND
INITIALLY DELAY IT FROM ACTUALLY REACHING THE GROUND. SNOW IS
REACHING THE GROUND ACROSS WISCONSIN...BUT IS CERTAINLY MORE
WIDESPREAD IN ERN MINNESOTA JUST AHEAD OF THE LOW WHERE LOW LEVELS
ARE QUITE MOIST. SNOW HAS TAKEN ON A MORE CONVECTIVE LOOK TO IT PER
BOTH RADAR IMAGES AND IR SATELLITE LOOP DUE PRIMARILY TO STEEPENING
700-500 MB LAPSE RATES WHICH HAVE DROPPED TO AROUND 8.0 C/KM ALONG
THE WISCONSIN/MINNESOTA BORDER. THIS DYNAMIC WILL AID IN THE LOW
LEVEL MOISTENING PROCESS. HOWEVER...MODEL TRENDS SHOW THAT STEEPER
MID LEVEL LAPSE RATES WILL STAY WEST OF OUR CWA THIS AFTERNOON (AND
TONIGHT). THUS...CONVECTIVE ENHANCEMENT WILL LESSEN AS PRECIP PUSHES
EAST INTO LOWER MICHIGAN. ALSO...MODELS STILL INDICATE SOME STRUGGLE
IN MOISTENING A LOW/MID LEVEL DRY LAYER DURING THE AFTERNOON...AN
IDEA THAT SEEM TO FIT WITH SURFACE OBS DESPITE MORE IMPRESSIVE RADAR
RETURNS.

STILL EXPECT MORE WIDESPREAD PRECIP TO HOLD OFF UNTIL THIS
EVENING...BUT WILL PUSH UP TIMING OF INCREASE POPS FOR SOME
LOCATIONS THIS AFTERNOON. SPECIFICALLY THINK HIGHER TERRAIN
LOCATIONS MAY BE ABLE TO SQUEEZE OUT SOME LIGHT SNOW VIA OROGRAPHIC
ENHANCEMENT. REST OF THE FORECAST LOOKS FINE...NO ADDITIONAL CHANGES
NECESSARY.

&&

.PREV DISCUSSION ISSUED 316 AM FRI DEC 30...

MVFR OVERCAST ACROSS NORTHERN MI THIS EARLY MORNING. THE FEW BREAKS
SEEN IN THE ST MARYS VALLEY EARLIER HAVE LARGELY FILLED IN...THOUGH
THE MUCH CHILLIER TEMPS LINGER. MID/HIGH CLOUDS WERE STEADILY
OVERSPREADING THE FORECAST AREA...IN ADVANCE OF AN UPPER TROF AND
ASSOCIATED SURFACE LOW MOVING EAST ACROSS THE DAKOTAS. THE UPPER
TROF WILL CLOSE OFF...AND MOVE THRU THE SOUTHERN LAKES REGION
SATURDAY. THE MAIN FORECAST PROBLEM IS THE SNOW ASSOCIATED WITH THIS
SYSTEM.

MODELS...GFS IS ABOUT 100SM FURTHER NE WITH THE 500MB LOW THAN THE
NAM AS IT CROSSES SOUTHERN LOWER MI EARLY SATURDAY. SURFACE LOW
POSITIONS ARE EXTREMELY CLOSE. CONFIDENCE IN THE NAM MAY BE AT AN
ALL-TIME LOW...AND WILL LEAN HEAVILY ON THE GFS FOR SYNOPTIC
FEATURES.

TODAY...A FEW FLURRIES CONTINUE IN LIGHT NE FLOW OFF OF HURON. COOL
AIR IS NOT QUITE AS SHALLOW AS THE MODELS THINK (INVERSION AT 865 MB
ON 00Z APX SOUNDING)...AND WITH TOP-OF-INVERSION TEMPS AT -10C THAT
IS ENOUGH INSTABILITY FOR VERY LIGHT LAKE EFFECT. THIS THERMAL
REGIME FAVORS SNOW...BUT IS NOT SO COLD AS TO COMPLETELY RULE OUT
FREEZING DRIZZLE...SOMETHING TO KEEP AN EYE ON. SURFACE OBS AND A
COUPLE OF PROBING CALLS THIS EARLY MORNING HAVE NOT TURNED UP ANY
FZDZ. WITH A LOWERING INVERSION THANKS TO WARM ADVECTION ALOFT...NOT
SURE THIS WILL EVER PROGRESS BEYOND FLURRIES...BUT WILL MAINTAIN A
CHANCE OF THOSE FLURRIES THRU THE DAY IN NE LOWER MI...AND
EVENTUALLY FAR SE UPPER MI AS 1000-850MB FLOW VEERS TO THE ESE.

DEEPER MOISTURE ASSOCIATED WITH STRONGER ISENTROPIC ASCENT WILL
START TO ARRIVE IN EARNEST IN THE WEST THIS AFTERNOON. ASCENT (290K)
IS FOCUSED IN THE SW THIRD OF THE FORECAST AREA THIS AFTERNOON...AND
WILL BE RATHER INTENSE GIVEN THE TIGHTLY PACKED ISOBARS. HOWEVER...
THE INCOMING AIRMASS IS DRY AT THIS LEVEL...AND GFS/NAM BOTH SUGGEST
IT WILL TAKE TIME TO ERODE THE DRY AIR PRESENT BELOW 700MB. 295K
SURFACE IS A LITTLE HIGHER (670-650MB) THAN ONE TYPICALLY LOOKS AT
ISENTROPICALLY BUT BETTER REFLECTS THE MOISTURE SOURCE. WEAKER LIFT
IS PRESENT HERE IN NW LOWER MI MID/LATE AFTERNOON...WITH THE GFS
EMPHASIZING SOUTH OF TVC WHILE THE NAM FAVORS NORTH OF THERE AND
SOUTH OF THE BRIDGE. WILL HAVE A VERY SMALL AREA OF LIKELY POPS LATE
TODAY HUGGING LAKE MI...WITH JUST A CHANCE ELSEWHERE. PRECIP WILL
NOT GET GOING TIL VERY LATE...AND SO ACCUMS WILL BE NEGLIGIBLE.

TONIGHT...PRECIP WILL BREAK OUT IN A MORE SERIOUS WAY. AS 700MB
CIRCULATION MOVES TO SOUTHERN LAKE MI BY DAYBREAK...DEEP SE FLOW
WILL MAINTAIN ISENTROPIC ASCENT ON 290/295K SURFACE THRU THE NIGHT.
HOWEVER...SAID ASCENT IS NOT ESPECIALLY INTENSE...AND TENDS TO
WEAKEN OVERNIGHT WITH WEAKENING WARM ADVECTION ALOFT. WIDESPREAD
SNOW WILL DEVELOP IN THE WEST HALF OF THE FORECAST AREA IN THE
EVENING...TRANSITIONING EAST AT OR SOON AFTER MIDNIGHT. HEAVIEST
PRECIP LOOKS TO BE IN THE SW ZONES...ALONG LEFT FLANK OF INCOMING
700MB LOW. IMR TECHNIQUE WOULD SUGGEST 5-6 INCHES OR SO (WITH 2.5-3
G/KG SPECIFIC HUMIDITY ALONG 290K SURFACE).  BUT AS MENTIONED ABOVE
ASCENT IS UNIMPRESSIVE AND WEAKENING WITH TIME...AND WE STILL HAVE
SOME DRY AIR TO OVERCOME INITIALLY. SO DO NOT EXPECT THAT MUCH SNOW.
WILL BUMP UP ACCUMS TO 3-4 INCHES WEST OF HTL/BELLAIRE...DECREASING
TO AROUND AN INCH AT APN AND LESS THAN AN INCH AT THE SAULT (WHERE
POPS WILL BE SOMEWHAT LOWER GIVEN THERE REMOVAL FROM BEST FORCING).
PER COORD WITH DOWNSTATE OFFICES...WILL NOT ISSUE ANY HEADLINES AT
THIS TIME.

SATURDAY...THIS WOULD BE A MUCH MORE INTERESTING SYSTEM IF THE 700MB
LOW REMAINED INTACT AS IT CROSSED SOUTHERN LOWER MI. ALAS FOR WINTER
SPORTS ENTHUSIASTS...THE 700MB CIRCULATION IS ACCELERATING EASTWARD
EVEN AS IS OPENS UP INTO A BROADER AND LESS WELL-DEFINED LOW. SO THE
ALWAYS DANGEROUS DEFORMATION PORTION OF THE EVENT LOOKS PRETTY
WIMPY. ISENTROPIC ASCENT (290/295K) RAPIDLY FALLS APART IN THE
MORNING... WITH DESCENT IN PLACE FOR THE AFTERNOON AS MID LEVEL FLOW
BACKS NE WITH COLD/DRY ADVECTION. EXPECT WIDESPREAD BUT RELATIVELY
LIGHT SNOW ACROSS NORTHERN LOWER MI IN THE MORNING...WITH SOMEWHAT
LESS COVERAGE NORTH OF THE BRIDGE. BY AFTERNOON...ONLY CHANCE POPS
ARE IN ORDER...HIGHEST IN THE EAST WHERE LIGHT SNOW SHOWERS OFF OF
HURON ARE POSSIBLE.

SAT NIGHT...LINGERING SURFACE TROF WILL HANG ON ACROSS THE FORECAST
AREA...DIVIDING HIGH PRESSURE AREAS OVER QUEBEC AND THE TN VALLEY.
LOW LEVEL FLOW WILL THUS BE LIGHT...TENDING TO VEER FROM EASTERLY TO
SOUTHERLY. GFS PROBABLY HAS TOO MUCH MOISTURE LINGERING...BUT BOTH
NAM/GFS WOULD BE MOIST ENOUGH FOR FLURRY/LIGHT SNOW SHOWER ACTIVITY
IN BROADLY CYCLONIC/CONVERGENT FLOW. AND BOTH MODELS ARE MARGINALLY
WARM ENOUGH FOR FREEZING DRIZZLE TO ENTER THE PICTURE AS WELL. FOR
NOW WILL KEEP A CHANCE OF SNOW SHOWERS IN NE LOWER IN THE EVENING
WITH THE LAST OF THE EASTERLY FLOW...JUST FLURRIES/FZDZ THE REST OF
THE NIGHT. WOULD NORMALLY NOT MENTION FZDZ THIS FAR OUT FOR A
MARGINAL CASE...BUT GIVEN IT/S NEW YEARS EVE NIGHT MAKES SENSE TO
SHOOT FOR A LITTLE MORE HEADS-UP.

SUNDAY...LEE CYCLOGENESIS CARVES OUT RESPECTABLE SURFACE LOW IN THE
CENTRAL PLAINS...ESTABLISHING LOW LEVEL SOUTH TO SOUTHEAST FLOW.
WE/LL SEE AN INCREASE IN MID/HIGH CLOUDS...ESPECIALLY IN THE PM...
BUT GFS/NAM AGREE ON KEEPING BEST ISENTROPIC ASCENT/PRECIP POTENTIAL
TO OUR WEST. WILL KEEP THIS PERIOD DRY (THOUGH CLOUDY) FOR NOW...
LATER FORECASTS WILL TAKE A CLOSER LOOK AT DRIZZLE POTENTIAL YET
AGAIN.

NO CHANGES TO LATER PERIODS.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Dec 30, 4:50 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
450 AM EST FRI DEC 30 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-311100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
450 AM EST FRI DEC 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TONIGHT...WITH THE MOST SIGNIFICANT ACCUMULATIONS
WEST OF A LINE FROM CHARLEVOIX TO GRAYLING TO GLADWIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL GRADUALLY TAPER OFF ON SATURDAY...WITH SMALL ACCUMULATIONS
POSSIBLE...MAINLY IN THE MORNING.

ACCUMULATING SNOW IS ALSO POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ

Nearby

Snow Advisories in Michigan, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.